The most common side effect of topical corticosteroid use is skin atrophy. All topical steroids can induce atrophy, but higher potency steroids, occlusion, thinner skin, and older patient age increase the risk. The face, the backs of the hands, and intertriginous areas are particularly susceptible. Resolution often occurs after discontinuing use of these agents, but it may take months. Concurrent use of topical tretinoin (Retin-A) % may reduce the incidence of atrophy from chronic steroid applications. 30 Other side effects from topical steroids include permanent dermal atrophy, telangiectasia, and striae.
Acne is often present. Acne conglobata is a particularly severe form of acne that can develop during steroid abuse or even after the drug has been discontinued. Infections are a common side effect of steroid abuse because of needle sharing and unsanitary techniques used when injecting the drugs into the skin. These are similar risks to IV drug abusers with increased potential to acquire blood-borne infections such as hepatitis and HIV/AIDS . Skin abscesses may occur at injection sites and may spread to other organs of the body. Endocarditis or an infection of the heart valves is not uncommon.
Endocrinologists are specialists in hormonal diseases, including adrenal and pituitary conditions that cause secondary adrenal insufficiency. An endocrinologist will have more training and experience in properly diagnosing and treating secondary adrenal insufficiency than most physicians. Most cases of permanent secondary adrenal insufficiency should be managed by an endocrinologist. In cases of steroid withdrawal for the treatment of medical conditions, endocrinologists often work with the primary physician or specialist in that disease to assess the recovery of pituitary-adrenal reserve and provide guidance about whether long term glucocorticoid therapy is needed.